Can Zoloft Cause Tinnitus?

Tinnitus, a condition characterized by a ringing or buzzing in the ears, is a rare side effect of Zoloft, but it has been reported in case studies. This article discusses what Zoloft is and how it could contribute to tinnitus symptoms, focusing on scientific studies examining antidepressants and tinnitus.
Klara Hatinova

Klara Hatinova

Klara is postgraduate researcher in experimental psychology at the
University of Oxford.

A blue image with text saying "Can Zoloft Cause Tinnitus?"

Can Zoloft cause tinnitus?

Yes, Zoloft, a commonly prescribed antidepressant, can, in rare cases, cause tinnitus.

What is Tinnitus?

Tinnitus is a medical condition characterized by reports of hearing a sound, frequently described as a ringing, when there is no objective auditory stimulus. This subjective sound can be experienced in one or both ears. Auditory sensations in tinnitus can be periodic, occur at specific times in bursts of differing intensity or patterns, or be present constantly.

There are many clinical subtypes of tinnitus, with different triggers, sounds, frequencies, and neurobiology, making it a very heterogeneous condition. This accounts for the paucity of effective treatments for tinnitus as a whole.

Neurobiology of Tinnitus

Tinnitus is a curious neurobiological condition since it involves disruption of both auditory and central, non-auditory brain regions.

Tinnitus is commonly triggered by damage to the cochlea, the inner part of the ear that registers the volume and pitch of incoming sound. Nonetheless, persisting tinnitus no longer relies on damage to the cochlea. Cutting the auditory nerve, which connects the cochlea to the auditory cortex, did not stop tinnitus ringing [3].

Several central nervous system mechanisms could explain tinnitus. These include [3]:

  • Reduction of GABA-ergic inhibition
  • Central gain: a general increase in excitability, partially caused by insufficient GABA-ergic inhibition
  • Insufficient noise cancelling
  • Cross-modal activation: Activation of another sensory experience which can cross-activate the auditory system. For example, tactile stimulation of the forehead.
  • Cholinergic excess: acetylcholine is the primary excitatory neurotransmitter deficient in frontotemporal dementia and Alzheimer’s disease. Excess acetylcholine can over-stimulate the brain, making ‘hallucination-like’ states more likely.

What is Zoloft?

Zoloft, a brand name for sertraline or sertraline hydrochloride, is a prescription antidepressant in the category of selective serotonin reuptake inhibitors (SSRIs). Serotonin is a naturally occurring chemical that regulates mood, appetite and alertness. By increasing serotonin availability, Zoloft improves mood, appetite, energy levels, and sleep quality and reduces anxiety [4, 5].

Zoloft is a universal antidepressant that is used across a spectrum of conditions.

It is often prescribed to treat conditions such as major depressive disorder, obsessive-compulsive disorder (OCD), panic disorder, post-traumatic stress disorder (PTSD), premenstrual dysphoric disorder, and social anxiety disorder. It's also approved for treating OCD in children aged six years and older [6, 4].

Does Zoloft Cause Tinnitus?

Tinnitus can be a side effect of certain medications, including antidepressants. Zoloft, a selective serotonin reuptake inhibitor (SSRI), is one such medication that has been associated with tinnitus. This is because serotonin receptors are present in the auditory system and in the centres of the brain that process auditory stimuli [7]. Additionally, increasing serotonergic stimulation in specific brain parts may reduce the threshold for perceiving phantom sounds, such as those experienced in tinnitus.

It is nonetheless important to note that tinnitus caused by antidepressants like Zoloft is not common and neither is tinnitus caused by Lexapro[ 8].

Depression, Zoloft and Tinnitus

Depression may be a mediating factor between Zoloft and tinnitus. Patients who are depressed are more likely to present with tinnitus [7]. In some cases, treating depression with Zoloft can alleviate tinnitus [9]. Nonetheless, in the general population, antidepressants like Zoloft or fluoxetine haven’t shown superiority over placebo treatments in randomised control trials [10, 11].

So, while Zoloft and other SSRIs have been associated with tinnitus, the occurrence is not common and may be more likely in individuals predisposed to tinnitus or those taking higher doses of Zoloft. If you experience tinnitus or hearing loss while taking Zoloft, it is recommended that you consult with your healthcare professional, who can adapt your treatment.

Treatment And Management of Tinnitus

Tinnitus has a debilitating impact on many patients; there are still no FDA-approved therapies. Most patients habituate to the tinnitus sounds, meaning they stop noticing them over time.

This does not mean there are no drugs to manage your symptoms; they have not had systematic trials to support their approval. Consulting a healthcare professional for your tinnitus is the best way to get help.

The specific classes of drugs that have been investigated for managing tinnitus symptoms include:

Cognitive Behavioural Therapy (CBT), is another non-pharmacological treatment option for tinnitus and has shown benefits in reducing distress from tinnitus and lowering co-occurring depression [14].

Summary: Does Zoloft Cause Tinnitus

Yes, in rare cases, taking Zoloft can cause tinnitus. However, the instances of this occurring are very rare and reported only on a case-study basis. There are overlapping neural pathways of auditory perception and serotonin, which may explain why Zoloft and other SSRIs could cause tinnitus, but these require further investigation, particularly in human models.

If you experience phantom sounds while taking Zoloft or feel like you may exhibit other tinnitus symptoms, consult your healthcare professional. They can individually adapt your Zoloft dosing regimen.

Related Posts

Klara Hatinova

Klara Hatinova

Klara is a postgraduate researcher in experimental psychology at the University of Oxford. She has worked across a spectrum of hot topics in neuroscience, including her current project measuring reinforcement learning strategies in Parkinson’s disease. Previously, she studied the efficacy of psilocybin as a therapy for critical mental health conditions and examined molecular circadian rhythms of migraine disorders. She completed her undergraduate degree in Neuroscience at the University of Glasgow and participated in a year abroad at the University of California, where she worked on a clinical trial for spinal cord injury.